Alert archive / West Virginia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 19, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Apr 19, 2008, 5:22 PM EDT for Fayette County, Raleigh County, West Virginia. It was in force for 23 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 19, 2008, 5:22 PM EDT (21:22 UTC)
- Expired
- Apr 19, 2008, 5:45 PM EDT
- In force
- 23 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties Fayette County, WV, Raleigh County, WV
The radar
The Charleston,WV radar (KRLX), 54 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 19, 5:30 PM EDT | HAIL 1 | Glen Daniel, WV | |
| Apr 19, 5:35 PM EDT | HAIL 1.75 | 4 W Bradley, WV | LAT 37.87 N LON 81.26W |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1639 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- -31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRLX 192122 SVRRLX WVC019-081-192145- /O.NEW.KRLX.SV.W.0019.080419T2122Z-080419T2145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 522 PM EDT SAT APR 19 2008 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL FAYETTE COUNTY IN WEST VIRGINIA... NORTH CENTRAL RALEIGH COUNTY IN WEST VIRGINIA... * UNTIL 545 PM EDT * AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR GLEN DANIEL...OR ABOUT 9 MILES WEST OF BECKLEY...AND MOVING NORTH AT 36 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PAX AND ARTIE BY 530 PM EDT... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3809 8133 3805 8117 3776 8129 3779 8143 TIME...MOT...LOC 2122Z 196DEG 31KT 3784 8134 $$ 10
2 follow-up statements
000 WWUS51 KRLX 192138 SVSRLX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 537 PM EDT SAT APR 19 2008 WVC019-081-192145- /O.CON.KRLX.SV.W.0019.000000T0000Z-080419T2145Z/ RALEIGH WV-FAYETTE WV- 537 PM EDT SAT APR 19 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT FOR WEST CENTRAL FAYETTE AND NORTH CENTRAL RALEIGH COUNTIES... AT 532 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR PAX...AND A PORTION OF THE WEST VIRGINIA TURNPIKE...OR ABOUT 11 MILES NORTHWEST OF BECKLEY...MOVING NORTH AT 36 MPH. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3809 8133 3805 8117 3776 8129 3779 8143 TIME...MOT...LOC 2137Z 196DEG 31KT 3796 8129 $$ 30
000 WWUS51 KRLX 192150 SVSRLX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 549 PM EDT SAT APR 19 2008 WVC019-081-192159- /O.EXP.KRLX.SV.W.0019.000000T0000Z-080419T2145Z/ RALEIGH WV-FAYETTE WV- 549 PM EDT SAT APR 19 2008 ...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL FAYETTE AND NORTH CENTRAL RALEIGH COUNTIES EXPIRED AT 545 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING WAS WEAKENING. THE WARNING HAS BEEN ALLOWED TO EXPIRE. SMALL HAIL IS STILL POSSIBLE IN FAYETTE COUNTY. LAT...LON 3809 8133 3805 8117 3776 8129 3779 8143 TIME...MOT...LOC 2138Z 196DEG 31KT 3794 8129 $$ 30
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 3:49 PM EDT, 1 hour 33 minutes earlier.
Area forecast discussion, Apr 19, 3:49 PM EDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 349 PM EDT SAT APR 19 2008 .SYNOPSIS... A SLOW MOVING UPPER LEVEL LOW BRINGS WET AND COOLER WEATHER THROUGH SUNDAY. A WEAK COLD FRONT APPROACHES BY WEDNESDAY AFTERNOON BUT MAY WASH OUT IN OUR VICINITY BY THURSDAY. && .NEAR TERM /THROUGH TONIGHT/... SFC FRONT TO PUSH THROUGH IN 20-22Z TIME FRAME...WITH SHOWERS ALONG AND AHEAD OF. INITIAL SHOWERS WEAKENED AS THEY CROSSED INTO CENTRAL LOWLANDS...WITH STUBBORN DRY AIR TAKING ITS TOLL. EXPECT ATMOSPHERE TO MOISTEN UP SOMEWHAT AS FRONT GETS CLOSER. NOTHING PLUGGED IN WITH FRONTAL SHOWERS ATTM. VORT MAX LOOKS TO CATCH UP TO FRONTAL BOUNDARY OVER CWA. THUS CANT RULE OUT CONVECTION WITH FRONTAL PASSAGE THIS AFTERNOON...WITH CAPES IN THE 300 J/KG RANGE AND MID LEVEL LAPSE RATES AROUND 6 C/KM. CONVECTION SHOULD FIRE ALONG LEADING EDGE/JUST AHEAD OF COLD POOL AS IT MOVES INTO REGION. WITH MID LEVEL LAPSE RATES AROUND 7 C/KM AND DEEP SHEAR 50-60KTS ALONG SOUTHERN COAL FIELDS/SW VIRGINIA/EASTERN KY...COULD SEE SMALL HAIL. AS A RESULT MAINTAINED MENTION OF HAIL IN THESE AREAS THIS AFTERNOON/EVENING. ONE THING LACKING FOR LARGE HAIL IS GOOD CAPE/STRONG UPDRAFT. THINGS QUIET DOWN OVERNIGHT WITH UPPER LEVEL LOW APPROACHING AND MOVING THROUGH WESTERN PORTIONS OF CWA BY END OF PERIOD...WITH CAT POPS CONFINED TO EKN VCNTY. THIS WILL KEEP THE CLOUDS GOING...WITH ABUNDANT LOW LEVEL MOISTURE. STAYED CLOSE TO GUIDANCE FOR MINT. && .SHORT TERM /SUNDAY THROUGH TUESDAY/... BOTH THE NAM AND GFS REMAIN SIMILAR IN THEIR SOLUTIONS THIS RUN AND HAVE PRETTY MUCH GONE WITH THEM. SURFACE LOW APPEARS TO WOBBLES EVER SO SLOWLY SOUTHEASTWARD AND OFF THE CAROLINA COAST BY TUESDAY...AS A SERIES OF VORTS ROTATE AROUND IT. KEPT HIGH POPS IN THE WEST ON THE EASTERLY FETCH OF THE SYSTEM ON SUNDAY AND GRADUALLY DIMINISH THEM FROM WEST TO EAST THROUGH MONDAY AND MONDAY NIGHT. OTHER THAN MINOR DETAIL ADJUSTMENTS...GUIDANCE TEMPERATURES LOOKED PRETTY REASONABLE THROUGH THE PERIOD. && .LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/... HPC MEDIUM RANGE GROUP PREFERRED THE ECMWF SOLUTION AGAIN TODAY. MAIN FORECAST DILEMNA IS HOW FAR SOUTH THE COLD FRONT GETS ON DAY 4 INTO DAY 5/WEDNESDAY INTO THURSDAY. 500 MB HEIGHTS REMAIN QUITE HIGH WITH THE RIDGE OVER SRN GULF COAST STATES. THIS FRONTAL BOUNDARY EXPECTED TO BREAK DOWN ON DAY 5/THURSDAY. 12Z GFS BRINGS NEXT FRONT THRU FASTER THAN 00Z ECMWF. FOR NOW HELD ONTO THE SLOWER ECMWF SOLUTION. DID THINK THE HPC DEW POINTS WERE TOO LOW FOR MUCH OF WEDNESDAY AND THURSDAY. RAISED INTO THE 50S. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... VFR CONTINUES THIS AFTERNOON AND EVENING. BRIEF DROPS TO MVFR IN HEAVIER SHOWERS POSSIBLE. SLGHT CHC TRW LATER THIS AFTERNOON AS UPPER LEVEL DISTURBANCE APPROACHES...WITH CHC FOR GS OVER SOUTHERN WV/NERN KY/SWRN VA BETWEEN 20-00Z. AS UPPER LEVEL LOW CLOSES IN...CEILINGS DROP TO MVFR 04Z SUNDAY IN MOUNTAINS FIRST...AND COVERING REST OF AREA BY 06Z. AS UPPER LEVEL LOW PRESSURE MOVES THROUGH TAF SITES...CEILINGS WILL CONTINUE TO DROP...INTO IFR AT ALL SITES BY 12Z. CONDITIONS IMPROVE TO MVFR CEILINGS 15Z AREAWIDE. AVIATION OUTLOOK /AFTER 12Z SUN/...IMPROVING TO VFR CONDITIONS SUNDAY NIGHT. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...KTB NEAR TERM...30 SHORT TERM...JS LONG TERM...KTB AVIATION...30
Hazardous weather outlook, Apr 19, 2:27 PM EDT, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 227 PM EDT SAT APR 19 2008 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-201830- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 227 PM EDT SAT APR 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE COMBINATION OF COLDER AIR MOVING IN ALOFT AND A COLD FRONT WILL GENERATE WIDESPREAD SHOWERS THIS AFTERNOON INTO THIS EVENING. SOME EMBEDDED THUNDERSTORMS ARE ALSO LIKELY. THESE COULD PRODUCE HAIL LATE THIS AFTERNOON INTO EARLY THIS EVENING. MOST OF THE HAIL WILL BE LIKELY BE SMALL...BUT IF ENOUGH DESTABILIZATION OF THE ATMOSPHERE OCCURS...PENNY SIZE HAIL OR LARGER COULD FALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KTB
In the hours before
Special weather statement, Apr 19, 3:55 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 355 PM EDT SAT APR 19 2008 WVZ033>036-192100- MCDOWELL-WYOMING-RALEIGH-FAYETTE- INCLUDING THE CITIES OF...WELCH...GARY...WAR...MULLENS...OCEANA... PINEVILLE...BECKLEY...OAK HILL...FAYETTEVILLE 355 PM EDT SAT APR 19 2008 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... BETWEEN 4 AND 5 OCLOCK...SHOWERS OR BRIEF THUNDERSTORMS WILL BE MOVING NORTH AT 35 MPH THROUGH PARTS OF MCDOWELL...WYOMING...RALEIGH... FAYETTE COUNTIES IN SOUTHERN WEST VIRGINIA. SMALL HAIL AND GUSTY WINDS COULD EASILY OCCUR FOR A BRIEF TIME. THE NATIONAL WEATHER SERVICE WILL BE MONITORING FOR ANY STRONGER DEVELOPMENT AND A POSSIBLE SHORT FUSE WARNING. KTB
Nearby
Severe Thunderstorm Warnings in West Virginia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.